The man arrived at Stamford Hospital's emergency department in May with a severe rash, spreading from the neck down, and blood pressure that hovered around 90/60.
“The rash was so itchy for him,” said Maher Madhoun, MD, an ACP member who directs the hospitalist service at the Stamford, Conn. facility.
Emergency department clinicians administered antihistamines, steroids and intravenous fluids. Still, the man's symptoms didn't improve and he was admitted, primarily to keep an eye on his blood pressure.
With a call to the patient's nursing home, Dr. Madhoun soon identified the culprit: a delayed reaction to the antibiotic cephalexin prescribed three weeks previously. The cause was relatively easy to pinpoint, he said, as the drug was the only one the man had started taking within the prior six months.
But diagnosing and treating severe and unusual allergic reactions can sometimes present a thornier challenge for hospitalists. Reactions can be delayed and other conditions, such as sepsis, can exhibit similar symptoms. Treatment of an allergy can pose additional risks as well.
Allergic reactions severe enough to require hospitalization generally fall into one of two categories. In some instances, the patient's initial anaphylactic reaction is strong enough, or the concern about a second, or biphasic, reaction is significant enough, to admit the patient for monitoring. The other allergic reactions likely to be encountered by hospitalists are those resulting from a drug the patient was given in the hospital.
A skin reaction occurs in 90% of all anaphylactic episodes, but lack of a rash doesn't rule out a life-threatening reaction, according to experts. Diagnosing anaphylaxis is “not always easy,” since the symptoms can mimic other conditions, said Stanley Fineman, MD, an Atlanta-based allergist and president of the American College of Allergy, Asthma & Immunology.
One alternative is sepsis, in which the patient may also develop low blood pressure, a rash and shortness of breath, Dr. Madhoun said. Along with reviewing a patient's history to assess any potential allergic exposures, differentiate between these diagnoses by running blood work, getting a chest X-ray and taking other steps to look for any underlying infection, Dr. Madhoun said.
When anaphylaxis can't be ruled out, it's generally best to administer epinephrine, according to treatment parameters for anaphylaxis published in 2010 in the Journal of Allergy and Clinical Immunology. “It's better to give it early, than wait and give it late, when they [the patients] really needed it,” Dr. Fineman said.
It's not feasible to predict which patients might develop a prolonged or biphasic reaction, so close monitoring of the patient is crucial even after the initial symptoms subside, according to allergists and hospitalists. More than one epinephrine dose might be needed, and in prolonged reactions, oxygen should also be considered.
The likelihood of a biphasic reaction appears to vary significantly, occurring in anywhere from 1% to 20% of anaphylactic episodes, according to a 2005 summary of research literature on biphasic reactions published in the Annals of Allergy, Asthma & Immunology.
The secondary response usually emerges within eight hours, and thus observing the patient for that long is typically sufficient for most reactions, experts said. But some have been recorded as late as 72 hours after the first anaphylactic reaction. The severity of the first reaction doesn't predict the severity of the second, according to the summary, which reviewed studies published from January 1970 to January 2005.
The studies also provide some initial clues as to which patients might have a biphasic response, including the severity of the first episode, the extent of the delay between symptoms and treatment, and whether the patient previously had a biphasic reaction, the authors wrote. But that pattern is not strong or consistent enough to recommend a prolonged period of observation, 24 hours or more, for those patients, they said.
Allergic reactions, particularly in children, are commonly caused by food, including nuts, shellfish, eggs and other sources, but drugs are actually the most common cause of anaphylaxis in adults.
The biggest culprits are antibiotics and nonsteroidal anti-inflammatory drugs. Chemotherapy drugs also can trigger severe reactions, particularly the platinum-based drugs, such as cisplatin and carboplatin.
Even if an anaphylactic response doesn't occur, the patient can develop an uncomfortable drug-induced rash, the cause of which can be difficult to sort out, said Elizabeth L. Tucker-Sanfelippo, MD, FACP, a hospitalist who works at St. Mary's Hospital in Green Bay, Wisc. “The problem is that people in the hospital get so many drugs that it's hard to tell which one,” is causing a reaction, she said.
Rashes don't necessarily flare immediately. Most emerge within hours to two weeks of taking the drug, but some have been identified as long as six weeks later, according to the American Academy of Allergy Asthma & Immunology.
So a doctor has to sort through which medications the patient took in the weeks prior to their hospital treatment, Dr. Tucker-Sanfelippo said. “History. History. History,” she said. “Look at what they took and how long ago they took it.”
She recalled one unusual case, in which an older woman was admitted to the hospital with beet-red skin all over her body, and a particularly worrisome reaction on her neck. “What she was admitted for was the blisters on the left side of her neck,” Dr. Tucker-Sanfelippo said.
The hospitalist picked up the phone and talked to a nurse at the nursing home, who reported that the woman had developed a rash days earlier. So the nurse regularly applied a steroid antifungal cream to soothe it. When asked about placement of the cream, Dr. Tucker-Sanfelippo recalled, “the nurse said, ‘Oh, last night she was especially itching on her neck so I put extra cream on her neck.’”
The woman was fine within two days, after getting a scrub bath and steroids to treat the contact dermatitis, she said.
Following an allergic reaction, most patients can strive to avoid the food or other trigger in the future. But sometimes, when a vital medication is involved, hospitalists don't have the luxury of simply substituting another drug, said John Cohn, MD, an allergist and professor of medicine and pediatrics at Thomas Jefferson University Hospital in Philadelphia.
By desensitizing the patient through a regimented and closely monitored protocol, administering low doses of the relevant drug and working up, physicians can attempt to allow the patient to still benefit from the drug. “Usually you're only doing desensitization when your alternatives are not very good, when you do not have a lot of options,” he said.
For example, Dr. Tucker-Sanfelippo, who also has fellowship training in allergy medicine and immunology, conducted desensitization on a patient with endocarditis who needed a particular antibiotic to combat the infection. Given the risk of anaphylaxis, she recommends only attempting desensitization in the intensive care unit.
Desensitization for medications only provides temporary protection, and thus must be repeated if the drug is later used, according to the anaphylaxis parameters. Dr. Cohn recommends desensitization as a precaution, even if the prior allergic reaction was relatively minor. “They may have a more severe reaction next time,” he said.
The alternative to desensitization—stopping the offending drug abruptly—can also be risky in some cases, Dr. Cohn said. He's conducted related research involving clopidogrel.
As many as 6% of patients react to clopidogrel, most frequently with a rash, and the usual response is to stop the medication. “The problem is if you stop the drug, then you are also running the risk of stent thrombosis, which also is a bad outcome,” he said.
Dr. Cohn co-authored a study, published in 2011 in the Journal of the American College of Cardiology, which looked at whether patients could be desensitized while remaining on clopidogrel. Doctors involved in the study, which followed 25 patients with clopidogrel hypersensitivity, treated any reactions during desensitization with antihistamines and steroids.
In 22 of the 25 patients, those symptoms went away and the drug was continued without interruption. In the remaining three patients, the drug was stopped when the patients developed severe hives, swelling and other worrisome symptoms. The researchers were erring on the side of caution, Dr. Cohn said, to prevent the emergence of not only anaphylaxis, but also a rare and potentially fatal skin condition, called Stevens-Johnson syndrome.
After inpatient treatment, patients who have had a severe allergic reaction typically require an outpatient referral to an allergist to confirm the cause of their reaction. But that step is not frequently taken, according to research presented at last year's annual meeting of the American College of Allergy, Asthma and Immunology.
The study, which involved 1,370 adults who had suffered food-related anaphylaxis, found that just 55% filled their epinephrine prescriptions during the first year afterward. Only about one out of every five patients (22%) visited an allergist at least once for follow-up care and guidance.
A follow-up visit is particularly important when an individual has experienced a systemic reaction to a stinging insect, according to a 2011 practice parameter. Studies indicate that the potentially life-threatening reaction develops in as many as 0.8% of children and 3% of adults. For these patients, venom immunotherapy can provide significant protection. Typically the injections are given for three to five years, although they might be administered longer in some patients.